Journal of Statistical Physics

, Volume 125, Issue 5–6, pp 1155–1171 | Cite as

The Scaling Limit Geometry of Near-Critical 2D Percolation

  • Federico Camia
  • Luiz Renato G. Fontes
  • Charles M. Newman


We analyze the geometry of scaling limits of near-critical 2D percolation, i.e., for p = p c+λδ1/ν, with ν = 4/3, as the lattice spacing δ → 0. Our proposed framework extends previous analyses for p = p c, based on SLE 6. It combines the continuum nonsimple loop process describing the full scaling limit at criticality with a Poissonian process for marking double (touching) points of that (critical) loop process. The double points are exactly the continuum limits of “macroscopically pivotal” lattice sites and the marked ones are those that actually change state as λ varies. This structure is rich enough to yield a one-parameter family of near-critical loop processes and their associated connectivity probabilities as well as related processes describing, e.g., the scaling limit of 2D minimal spanning trees.


scaling limits percolation near-critical minimal spanning tree finite size scaling 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    M. Aizenman, The geometry of critical percolation and conformal invariance, in H. Bai-lin, (Ed.) STATPHYS 19, Proceeding Xiamen 1995, World Scientific (1995).Google Scholar
  2. 2.
    M. Aizenman, Scaling limit for the incipient spanning clusters, in K. Golden, G. Grimmett, R. James, G. Milton and P. Sen, (Eds.) Mathematics of Multiscale Materials; the IMA Volumes in Mathematics and its Applications, (Springer 1998).Google Scholar
  3. 3.
    M. Aizenman and A. Burchard, Hölder regularity and dimension bounds for random curves, Duke Math. J. 99:419–453 (1999).CrossRefMathSciNetGoogle Scholar
  4. 4.
    M. Aizenman, A. Burchard, C. M. Newman, and D. Wilson, Scaling Limits for Minimal and Random Spanning Trees in Two Dimensions, Random Struct. Alg. 15:319–367 (1999).CrossRefMathSciNetGoogle Scholar
  5. 5.
    K. S. Alexander, Percolation and Minimal Spanning Forests in Infinite Graphs, Ann. Probab. 23:87–104 (1995).MathSciNetGoogle Scholar
  6. 6.
    C. Borgs, J. Chayes, H. Kesten, and J. Spencer, The Birth of the Infinite Cluster: Finite-Size Scaling in Percolation, Comm. Math. Phys. 224:153–204 (2001).CrossRefADSMathSciNetGoogle Scholar
  7. 7.
    F. Camia, L. R. G. Fontes, and C. M. Newman, Two-Dimensional Scaling Limits via Marked Nonsimple Loops, in preparation.Google Scholar
  8. 8.
    F. Camia and C. M. Newman, Continuum Nonsimple Loops and 2D Critical Percolation, J. Stat. Phys. 116:157–173 (2004).CrossRefMathSciNetGoogle Scholar
  9. 9.
    F. Camia and C. M. Newman, The Full Scaling Limit of Two-Dimensional Critical Percolation, preprint math.PR/0504036 (2005).Google Scholar
  10. 10.
    J. L. Cardy, Critical percolation in finite geometries, J. Phys. A 25:L201–L206 (1992).CrossRefADSMathSciNetGoogle Scholar
  11. 11.
    J. T. Chayes, L. Chayes, and C. M. Newman, The Stochastic Geometry of Invasion Percolation, Comm. Math. Phys. 101:383–407 (1985).CrossRefADSMathSciNetGoogle Scholar
  12. 12.
    G. R. Grimmett, Percolation, Second edition, (Springer, Berlin 1999).MATHGoogle Scholar
  13. 13.
    L. R. G. Fontes, M. Isopi, C. M. Newman, and K. Ravishankar, Coarsening, Nucleation, and the Marked Brownian Web, Ann. Inst. H. Poincaré (B), Prob. and Stat., to appear, preprint math.PR/0404505 (2004).Google Scholar
  14. 14.
    C. M. Newman and D. L. Stein, Ground State Structure in a Highly Disordered Spin Glass Model, J. Stat. Phys. 82:1113–1132 (1996).CrossRefMathSciNetGoogle Scholar
  15. 15.
    S. Rohde and O. Schramm, Basic properties of SLE, Ann. Math., to appear, preprint math.PR/0106036 (revised 2004).Google Scholar
  16. 16.
    S. Smirnov, Critical percolation in the plane: Conformal invariance, Cardy's formula, scaling limits, C. R. Acad. Sci. Paris 333:239–244 (2001).Google Scholar
  17. 17.
    O. Schramm, Scaling limits of loop-erased random walks and uniform spanning trees, Israel J. Math. 118:221–288 (2000).MathSciNetGoogle Scholar
  18. 18.
    O. Schramm and S. Sheffield, in preparation.Google Scholar
  19. 19.
    S. Sheffield and W. Werner, in preparation.Google Scholar
  20. 20.
    D. Stauffer, Scaling Theory of Percolation Clusters, Physics Reports 54:1–74 (1979).CrossRefADSGoogle Scholar
  21. 21.
    W. Werner, SLEs as boundaries of clusters of Brownian loops, C. R. Math. Acad. Sci. Paris 337:481–486 (2003).MathSciNetGoogle Scholar
  22. 22.
    O. Häggström and Y. Peres, J. Steif, Dynmical Percolation, Ann. Inst. H. Poincar'e, Prob. et Stat. 33:497–528 (1997).CrossRefGoogle Scholar
  23. 23.
    Y. Peres and J. Steif, The Number of Infinite Clusters in Dynamical Percolation, Probab. Theory Related Fields 111:141–165 (1998).CrossRefMathSciNetGoogle Scholar
  24. 24.
    O. Schramm and J. Steif, Quantitative Noise Sensitivity and Exceptional Times for Percolation, preprint math.PR/0504586 (2005).Google Scholar

Copyright information

© Springer Science + Business Media, Inc. 2006

Authors and Affiliations

  • Federico Camia
    • 1
  • Luiz Renato G. Fontes
    • 2
  • Charles M. Newman
    • 3
  1. 1.Department of MathematicsVrije Universiteit AmsterdamAmsterdamThe Netherlands
  2. 2.Instituto de Matemática e EstatísticaUniversidade de São PauloPauloItaly
  3. 3.Courant Inst. of Mathematical SciencesNew York UniversityNew YorkUSA

Personalised recommendations